Medical questions & health advice by board certified doctors
"Can birth control pills cause cellulite to form?"
I started taking birth control pills when I was 18 and now that I'm 27 I seem to have more cellulite. Was this caused by the pills?
Cellulite is a topographic skin change that gives the appearance of dimples and bumps in the skin with a cottage cheese texture or orange peel-like appearance. There is no hard-and-fast rule about who gets cellulite. It occurs in people of all races living all around the globe. Although cellulite is a common phenomenon in women (at least 80% of women having it), it also affects some men. Cellulite usually begins to appear shortly after a woman has her first child or in post-pubertal women between ages 25 to 35. Of course, it can occur early than 25, later than 35 or not at all. It is difficult to pinpoint what exactly causes cellulite to develop because there are many contributing factors. It is observed that people developing it have irregular patterns of connective tissue beneath the skin that are different from those having no cellulite, and men tend to have this pattern much less than women. While the amount and distribution of body fat can influence some degree to which cellulite becomes visible, cellulite is not directly a function of excess weight, but a genetic difference in the way fat tissue and connective tissue develop. In fact, cellulite affects people who are overweight as well as the lean individuals. Age may promote cellulite as it is more common in the aging individuals, when the skin loses some of its elasticity. Other contributing factors include, but not limited to, stress and inactive lifestyle. Hormones play an important role in the formation of cellulite. It is believed that hormones including insulin, catecholamines adrenaline and nonadrenaline, thyroid hormone, and prolactin are all participate in the development of cellulite. There are claims that birth control pills (i.e., hormonal contraceptives) cause cellulite to form due to the presence of estrogen breaking down connective tissues. Estrogen may be an important hormone to form and aggravate cellulite. However, there has been no reliable clinical evidence to support such a claim. In addition, birth control pills in use today are much safer than those used in the past, mainly due to the fact that they contain much lower levels of hormones. That being said, many doctors consider cellulite a normal occurrence that treatment is not necessary. However, if you are concerned about the appearance of your skin, I would recommend a consultation with a dermatologist or plastic surgeon to discuss treatment options.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.